Winter Storm, Jewell
- When
- March 20, 12:00 PM CST to March 21, 8:00 AM CST
- Where
- Jewell forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.785, -98.218 (the zone’s center; the record gives no point)
A major storm system brought snow to the region on the start of the spring season. The snow began by midday on the 20th and ended during the morning of the 21st.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A major storm system brought snow to the region on the start of the spring season. The snow began by midday on the 20th and ended during the morning of the 21st. Snowfall amounts ranged from 6 to 12 inches with Phillipsburg picking up 10 inches and Mankato saw 12 inches of snow pile up. Winds did cause some blowing and drifting of the snow. Most area schools were closed at least one day during the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 20, 5:06 AM CST, 6 hours 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
506 AM CST MON MAR 20 2006
.DISCUSSION...MAJOR WINTER STORM CONTINUES TO IMPACT THE AREA. MAIN
CHALLENGE FOR THIS FORECAST PACKAGE CONCERNS SNOWFALL AMOUNTS
THROUGH THE REMAINDER OF THE EVENT.
UPPER AIR DATA AND WATER VAPOR IMAGERY SHOW AN INTENSE UPPER LEVEL
LOW CURRENTLY CENTERED OVER THE FOUR CORNERS REGION. DOWNSTREAM OF
THIS FEATURE...THE CWA IS UNDER A DIFFLUENT SOUTHWEST FLOW ALOFT.
MUCH OF THE CWA SAW A BREAK FROM PRECIP DURING THE LATE EVENING AND
EARLY MORNING HOURS AS SOME MID-LEVEL DRY AIR WORKED INTO THE
REGION. HOWEVER...MID-LEVELS MOISTENED UP AGAIN AFTER AROUND 09 UTC
AS MODELS WERE PROJECTING WOULD OCCUR...AND WSR-88D IMAGERY HAS ONCE
AGAIN FILLED IN ACROSS THE CWA. PHONE CALLS TO THE SOUTHERN PART OF
THE CWA EARLY THIS MORNING REVEALED THAT MIX OF PRECIPITATION HAS
CHANGED OVER TO SNOW...AS FORECAST SOUNDINGS FROM LAST EVENING WERE
SUGGESTING.
HEAVY SNOW IS EXPECTED TO CONTINUE THROUGH THE DAY AS UPPER LOW
TRACKS EAST ACROSS SOUTHERN/CENTRAL KANSAS. AN IMPRESSIVE AREA OF
DEFORMATION AT MID-LEVELS AS WELL AS STRONG 700-600MB FRONTOGENETIC
FORCING WILL COMBINE WITH A BROAD AREA OF DIVERGENCE ALOFT TO CREATE
STRONG UPWARD VERTICAL MOTION ACROSS THE CWA TODAY. THE DEFORMATION
BAND SETS UP ACROSS THE SOUTHERN PORTION OF THE CWA THIS
MORNING...GENERALLY SOUTH OF HIGHWAY 6...AND SNOWFALL RATES GREATER
THAN 1 INCH PER HOUR ARE POSSIBLE ACROSS THIS AREA. AS THE UPPER LOW
CONTINUES EAST...EXPECT THE DEFORMATION BAND WILL SHIFT EAST AND
SLIGHTLY NORTH DURING THE AFTERNOON HOURS...WITH THE SOUTHEAST CWA
SEEING THE HIGHEST SNOWFALL AMOUNTS DURING THIS PERIOD. MODEL
CROSS-SECTIONS INDICATE OMEGA VALUES OF NEGATIVE 8 TO 20 UBARS/SEC
IN THE DENDRITIC LAYER TODAY...WHICH WILL GREATLY HELP SNOWFALL
AMOUNTS. SOME NEGATIVE EPV IS ALSO EVIDENT IN
CROSS-SECTIONS...INDICATING SOME INSTABILITY AT MID-LEVELS WHICH
WILL FURTHER ADD TO SNOWFALL AMOUNTS. THE BOTTOM LINE IS ALL
INDICATIONS ARE STILL THERE THAT THE CWA WILL SEE HEAVY SNOW
THROUGH THE DAY. AS FAR AS AMOUNTS GO...LOOKS LIKE AN ADDITIONAL
10 TO 16 INCHES FROM 12Z TODAY TO THE END OF THE EVENT TOMORROW
MORNING IS A GOOD BET. A STRONG PRESSURE GRADIENT AROUND THE SURFACE
LOW TRACKING ACROSS OKLAHOMA WILL LEAD TO WINDS OF 15 TO 30
MPH...CAUSING AREAS OF BLOWING AND DRIFTING SNOW.
AS THE UPPER LOW MOVES EAST...SNOW WILL TAPER OFF OVERNIGHT. THE
SURFACE PRESSURE GRADIENT ALSO RELAXES WHICH SHOULD BRING AN END TO
ANY BLOWING/DRIFTING SNOW. EXPECT SOME VERY LIGHT SNOW TUESDAY
MORNING WILL COME TO AN END BY NOON. HOWEVER...IT WILL BE A COLD DAY
WITH MAX TEMPS ONLY REACHING THE MID 20S TO LOWER 30S.
NEXT SHOT OF PRECIP ARRIVES WEDNESDAY AND WEDNESDAY NIGHT IN
ASSOCIATION WITH AN UPPER WAVE MOVING THROUGH THE REGION. FORECAST
SOUNDINGS INDICATE IT WILL BE COLD ENOUGH ACROSS THE ENTIRE CWA FOR
ANY PRECIP TO FALL AS SNOW. HIGHS ON WEDNESDAY WILL REMAIN IN THE
UPPER 20S TO LOWER 30S.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR NEZ039-NEZ040-
NEZ041-NEZ046-NEZ047-NEZ048-NEZ049-NEZ060-NEZ061-NEZ062-
NEZ063-NEZ064-NEZ072-NEZ073-NEZ074-NEZ075-NEZ076-NEZ077-
NEZ082-NEZ083-NEZ084-NEZ085-NEZ086-NEZ087.
KS...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR KSZ005-KSZ006-
KSZ007-KSZ017-KSZ018-KSZ019.
&&
KBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 600 AM CST MON MAR 20 2006 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 211200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 600 AM CST MON MAR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A STRONG WINTER STORM WILL CONTINUE TO IMPACT THE OUTLOOK AREA TODAY AND TONIGHT. PERIODS OF MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH THE DAY...BEFORE GRADUALLY DIMINISHING LATE TONIGHT. ADDITIONAL SNOWFALL AMOUNTS OF 8 TO 18 INCHES ARE POSSIBLE BY TUESDAY MORNING...RESULTING IN STORM TOTAL SNOWFALL AMOUNTS OF 12 TO 20 INCHES ACROSS MOST AREAS WITH LOCALLY HIGHER AMOUNTS POSSIBLE. NORTHEAST WINDS AROUND 15 TO 30 MPH TODAY AND THIS EVENING WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW...MAKING TRAVEL CONDITIONS EXTREMELY DANGEROUS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT SNOW LINGERING ACROSS THE OUTLOOK AREA TUESDAY MORNING WILL COME TO AN END BY NOON. ANOTHER STORM SYSTEM WILL MOVE ACROSS THE AREA WEDNESDAY AND WEDNESDAY NIGHT...BRINGING ANOTHER CHANCE FOR SNOW TO THE REGION. AT THIS TIME...ACCUMULATIONS ARE EXPECTED TO BE LESS THAN 3 INCHES...HOWEVER TRENDS WILL CONTINUE TO BE MONITORED AND THE FORECAST UPDATED IN LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
942 AM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM SNOW BURR OAK 39.87N 98.30W
03/20/2006 M1.0 INCH JEWELL KS CO-OP OBSERVER
1 INCH SNOW DEPTH AT 7 AM
0936 AM SNOW SMITH CENTER 39.78N 98.78W
03/20/2006 M2.0 INCH SMITH KS CO-OP OBSERVER
2 INCH SNOW DEPTH AT 7 AM
0936 AM SNOW 1 W ALTON 39.47N 98.97W
03/20/2006 M1.0 INCH OSBORNE KS CO-OP OBSERVER
1 INCH SNOW DEPTH
0936 AM SNOW PHILLIPSBURG 39.75N 99.32W
03/20/2006 M3.2 INCH PHILLIPS KS TRAINED SPOTTER
3 INCH SNOW DEPTH
0936 AM SNOW PORTIS 39.56N 98.69W
03/20/2006 M3.0 INCH OSBORNE KS CO-OP OBSERVER
3 INCH SNOW DEPTH AT 7 AM
0936 AM SNOW IONIA 39.66N 98.35W
03/20/2006 M2.0 INCH JEWELL KS CO-OP OBSERVER
2 INCH SNOW DEPTH AT 7 AM
0936 AM SNOW LEBANON 39.81N 98.56W
03/20/2006 M3.5 INCH SMITH KS CO-OP OBSERVER
4 INCH SNOW DEPTH AT 7 AM
0936 AM SNOW LOVEWELL STATE PARK 39.89N 98.03W
03/20/2006 M2.0 INCH JEWELL KS CO-OP OBSERVER
2 INCH SNOW DEPTH AT 7 AM
&&
MORITZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1001 AM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM SNOW ORD 41.60N 98.93W
03/20/2006 M8.0 INCH VALLEY NE CO-OP OBSERVER
13 INCH SNOW DEPTH AT 7 AM
0945 AM SNOW POLK 41.08N 97.78W
03/20/2006 M8.0 INCH POLK NE CO-OP OBSERVER
11 INCH SNOW DEPTH AT 7 AM
0945 AM SNOW ASHTON 41.25N 98.79W
03/20/2006 M4.5 INCH SHERMAN NE TRAINED SPOTTER
12 INCH SNOW DEPTH AT 7 AM
0945 AM SNOW YORK 40.87N 97.60W
03/20/2006 M2.0 INCH YORK NE CO-OP OBSERVER
4 INCH SNOW DEPTH AT 7 AM
0945 AM SNOW OSCEOLA 41.18N 97.55W
03/20/2006 M6.5 INCH POLK NE CO-OP OBSERVER
9 INCH SNOW DEPTH AT 7 AM
0945 AM SNOW GUIDE ROCK 40.07N 98.33W
03/20/2006 M2.0 INCH WEBSTER NE CO-OP OBSERVER
3 INCH SNOW DEPTH AT 7 AM
0945 AM SNOW MINDEN 40.50N 98.95W
03/20/2006 M1.8 INCH KEARNEY NE CO-OP OBSERVER
4 INCH SNOW DEPTH AT 7 AM
0945 AM SNOW 6 ESE CLAY CENTER 40.49N 97.95W
03/20/2006 M4.0 INCH CLAY NE CO-OP OBSERVER
5 INCH SNOW DEPTH AT 7 AM
0945 AM SNOW LOUP CITY 41.28N 98.97W
03/20/2006 M6.5 INCH SHERMAN NE CO-OP OBSERVER
9 INCH SNOW DEPTH AT 7 AM
0945 AM SNOW HEBRON 40.17N 97.59W
03/20/2006 M0.9 INCH THAYER NE CO-OP OBSERVER
2 INCH SNOW DEPTH AT 7 AM
0945 AM SNOW GREELEY 41.55N 98.53W
03/20/2006 M8.0 INCH GREELEY NE CO-OP OBSERVER
14 INCH SNOW DEPTH AT 7 AM
0945 AM SNOW FAIRMONT 40.64N 97.58W
03/20/2006 M2.0 INCH FILLMORE NE CO-OP OBSERVER
5 INCH SNOW DEPTH AT 7 AM
0945 AM SNOW HASTINGS 40.59N 98.39W
03/20/2006 M6.2 INCH ADAMS NE NWS EMPLOYEE
7 INCH SNOW DEPTH AT 6 AM
0945 AM SNOW GRAND ISLAND 40.92N 98.37W
03/20/2006 M6.5 INCH HALL NE CO-OP OBSERVER
7 INCH SNOW DEPTH AT 6 AM
0945 AM SNOW 4 N ST. PAUL 41.27N 98.46W
03/20/2006 M3.0 INCH HOWARD NE CO-OP OBSERVER
8 INCH SNOW DEPTH AT 7 AM
0945 AM SNOW COZAD 40.86N 99.99W
03/20/2006 M3.4 INCH DAWSON NE CO-OP OBSERVER
4 INCH SNOW DEPTH AT 7 AM
0945 AM SNOW ORLEANS 40.13N 99.45W
03/20/2006 M5.0 INCH HARLAN NE AMATEUR RADIO
5 INCH SNOW DEPTH AT 7 AM
0945 AM SNOW WOOD RIVER 40.82N 98.60W
03/20/2006 M5.0 INCH HALL NE CO-OP OBSERVER
9 INCH SNOW DEPTH AT 7 AM
0945 AM SNOW BELGRADE 41.47N 98.07W
03/20/2006 M7.0 INCH NANCE NE CO-OP OBSERVER
11 INCH SNOW DEPTH AT 7 AM
0945 AM SNOW FULLERTON 41.36N 97.97W
03/20/2006 M9.0 INCH NANCE NE CO-OP OBSERVER
14 INCH SNOW DEPTH AT 7 AM
0945 AM SNOW NORTH LOUP 41.49N 98.77W
03/20/2006 M6.0 INCH VALLEY NE CO-OP OBSERVER
10 INCH SNOW DEPTH AT 7 AM
&&
MORITZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1048 AM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM SNOW OSCEOLA 41.18N 97.55W
03/20/2006 M12.0 INCH POLK NE CO-OP OBSERVER
12 INCH SNOW DEPTH AT 1045 AM
&&
MORITZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1156 AM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM SNOW DESHLER 40.14N 97.72W
03/20/2006 M4.0 INCH THAYER NE TRAINED SPOTTER
&&
MORITZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1159 AM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM SNOW GENOA 41.45N 97.73W
03/20/2006 M15.0 INCH NANCE NE CO-OP OBSERVER
1156 AM SNOW FRANKLIN 40.10N 98.95W
03/20/2006 M5.5 INCH FRANKLIN NE CO-OP OBSERVER
AS OF NOON
&&
MORITZThe national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498480, 5498481, 5498482, 5498483, 5498484, 5498485.